MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA APHERESIS SYSTEM; SPECTRA OPTIA EXCHANGE SET

TERUMO BCT SPECTRA OPTIA APHERESIS SYSTEM; SPECTRA OPTIA EXCHANGE SET
Catalog Number 10220
Medical Device Problem Codes No Apparent Adverse Event (3189); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Hypersensitivity/Allergic reaction (1907); Thrombosis/Thrombus (4440); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/08/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Per journal article, "red blood cell exchange in children with sickle cell disease" by elenga, n., vantilcke, v., martin, e., cuadro, e., selles, p., & basset, t., the aim of the study was to assess the efficacy of red blood cell exchange (rbcx) using a spectra optia automated apheresis system in children with sickle cell disease (scd).Using automated rbcx to treat acute and chronic complications in 75 children with scd who had a median age of 10 years [7¿13], 649 rbcx sessions were analyzed.Peripheral venous access was limited in a number of the children, and thus a femoral double-lumen central venous catheter, and heparin locking with 500 units in each lumen of the catheter.To prevent complications, all patients had achieved a post-rce hb level of <30%.For chronic transfusion, with a post-rce hb level of approximately 10¿11 g/dl, a blood exchange volume of =32 ml/kg, and an interval between each rbcx procedure of =30 days, the residual hbs level was maintained below 30%.For acute transfusion, a post-exchange hb level =10 g/dl (p<0.001) and a total exchange volume =35 ml/kg (p=0.001) was the best way to reduce hbs to<30%.Auc was 0.84.Results showed that erythrocytapheresis were useful and safe for children with scd.However, three episodes of deep vein thrombosis requiring heparin treatment occurred in three patients.These thromboses occurred in children aged 11, 12, and 13 years, who maintained the catheter for more than 12 hrs after the end of the erythrocytapheresis procedure.In two cases of unilateral thrombosis of the femoropopliteal vein, the evolution was rapidly favorable after removal of the catheter and anticoagulant treatment.The third patient presented a bilateral iliofemoral-popliteal vein thrombosis, complicated by a right pulmonary embolism, despite catheter removal.Additionally, between 2012 and 2019, 19 children (13 boys and 6 girls), with a median age of 8 [7¿10] years were placed on chronic transfusion for stroke prevention.Of these, 17 had homozygous scd and two had sickle ¿0-thalassaemia.Nine had a history of stroke and ten an abnormal transcranial doppler (tcd) velocity (and normal magnetic resonance imaging (mri) brain scan).Side effects and complications included iron overload, non-haemolytic transfusion reaction, thromboembolic complications, allergic reaction, acute haemolytic transfusion reaction, presence of blood clots in the central catheter.One patient developed red blood cell alloantibodies.Of the 17 patients, 4 required iron chelation.For 24% of the patients, the hbs level was below 30%.Specific details, such as patient information and outcome, were not included in the article for these events, therefore this report is being provided as a summary of the events.The set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Investigation: lot number, manufacture and expiry date are not available at this time.Investigation is still in process, a follow-up report will be provided.Elenga, n., vantilcke, v., martin, e., cuadro, e., selles, p., & basset, t.(2021).Red blood cell exchange in children with sickle cell disease.International journal of hematology, 115(1), 107¿113.Https://doi.Org/10.1007/s12185-021-03221-8.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: lot number, manufacture and expiry date are not available at this time.  it has been determined that the event submitted on this report is a duplicate of the event submitted on report 1722028-2021-00340.Elenga, n., vantilcke, v., martin, e., cuadro, e., selles, p., & basset, t.(2021).Red blood cell exchange in children with sickle cell disease.International journal of hematology, 115(1), 107¿113.Https://doi.Org/10.1007/s12185-021-03221-8.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA APHERESIS SYSTEM
Common Device Name
SPECTRA OPTIA EXCHANGE SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key20052196
Report Number1722028-2024-00355
Device Sequence Number15483173
Product Code LKN
UDI-Device Identifier05020583102200
UDI-Public05020583102200
Combination Product (Y/N)N
Initial Reporter CountryFG
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number10220
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2024
Supplement Date Received by Manufacturer08/28/2024
Initial Report FDA Received Date08/23/2024
Supplement Report FDA Received Date09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown